Ok, so I take this when I am not feeling "right" - I can tell when my ammonia levels are off. BUT, I am dragged into what I call "Coma sleep" - it's like being dead!! I have the worst, messed up dreams, can do nothing but sleep and sometimes eat, can't stay awake for anything!! I stop taking it, and within 24 hours, I am back to my sleep reversed self. SLEEP IS NOT A LISTED SIDE EFFECT!!!! WTF??? Is there ANYONE with this type of experience with this drug???
Pandora, you need to tell your doctor about this reaction because your liver is doing something odd with it. I had a drug reaction recently that was all out of whack with what the drug was supposed to do, and it stayed with me - just one dose - for about 24 hours. Coma sleep does NOT sound like fun. There are other things you can take to lower ammonia.
thanks for posting. it will help a lot of others!
Danabee - what else is there that I can take for ammonia levels?? I already take 1100mgs of Xifaxin, and can't find anything else listed! I have not been offered any other solutions to it, either. I would love to take something in with me and go armed with knowledge!!
Pandora, I have read that ammonia levels aren't a very reliable indicator of HE. I was going to mention Xifaxin, but if you are already taking that, you are already doing a lot. Are you having signs and symptoms of hepatic encephalopathy? You must be if you are taking Xifaxin and were approved by your insurance co. to get the drug. Have you called your doctor's office yet? You can't always go armed with knowledge. You have to ask them questions and try to work on a solution with them. One of the things you can do to cut down on ammonia, I suppose, would be to cut down on your protein consumption. It does make the liver work much, much harder to process - especially meat, any kind of non-plant protein. I believe an output of protein processing is ammonia. But I don't know for sure. There are lots of plant proteins that can replace meat for protein. Whey, rice, soy, peas...these are all found in powdered forms, too. But honestly, you need to consult with your doctor. About the lactulose reaction and about your ammonia levels and how to lower them, or how he or she views them. And keep a daily log of how you're feeling, how you are processing information, any lapses in judgment or mental acuity, and so on. You may take a look at it and think, hey, I guess I'm doing pretty well here. Or, you might show a pattern you didn't realize was so strong. Either way, you'll have something in black and white to look at and to show others. Get thee to the doctor!